Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

July 7, 2012Andrew County, Missouri

NWS Kansas City, MO issued this special weather statement at Jul 7, 2012, 11:15 PM CDT for Andrew County, Missouri. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2012, 11:15 PM CDT (04:15 UTC)
Expired
Jul 7, 2012, 11:30 PM CDT
In force
15 min
Issued by
NWS Kansas City, MO

County Andrew County, MO

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3326 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WWUS83 KEAX 080415
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 PM CDT SAT JUL 7 2012

MOZ012-080430-
ANDREW MO-
1115 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREW COUNTY UNTIL 1130
PM CDT...

AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAVANNAH...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAVANNAH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3995 9485 3997 9481 3997 9475 3994 9472
      3990 9474 3988 9477 3988 9482 3991 9486
TIME...MOT...LOC 0415Z 143DEG 3KT 3993 9480

$$

CDB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jul 7, 7:56 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 7, 7:56 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
756 PM CDT Sat Jul 7 2012

.UPDATE...
/755 PM CDT Sat Jul 7 2012/

Two significant outflow boundaries are converging across central
portions of the forecast area this evening. The first has been
surging northwestward out of the Lake of the Ozarks region, and has
made it into northwest portions of the KC metro to near Moberly.
Winds along this feature have been gusting around 35 mph from the
southeast, with temps dropping 10-15 degrees into the upper 80s and
lower 90s. Thunderstorm activity has been pulsing quickly up and then
back down along and behind this gust front, mainly across southwest
portions of the forecast area. General trend has been for this
activity to decrease in coverage and intensity, and that should
continue through the evening with most convection across that area
dying down by sunset.

Second boundary is sliding southward to near US 36, where isolated
storms have developed this evening along a weak front over northern
MO. Some of this activity has produced brief severe wind gusts over
northern MO, though the general trend has been for these storms to
weaken as well. Still can't rule out a strong storm or two,
especially across the Macon/Jacksonville areas where the airmass is
still unstable.

Airmass between these two boundaries remains very hot and slow to
cool off (still 100 at MCI at 7:45 PM!), but this hot corridor
continues to narrow and will be gone within the next few hours as the
boundaries collide. Therefore went ahead and let the entire NPW
expire as planned at 7 pm. While the excessive temperatures are
coming to an end, there is actually a surge of high dewpoints in the
70-80 range coming into northern MO behind the front. This is likely
making it feel even *more* uncomfortable despite the fact that a cold
front went through. These high dewpoints are forecast to spread
southward toward the I-70 corridor overnight which will keep
conditions muggy and uncomfortable, particularly in urban portions of
KC which may not drop out of the lower 80s. Thus, while the heat
products are expiring as heat indices fall below criteria, it should
be noted that overnight conditions will still be conducive to heat
stress for those without A/C.

Hawblitzel

&&

.DISCUSSION...

Tonight through Tuesday...

A few isolated thunderstorms have developed along a slow moving surface
cold front in far northwest Missouri this afternoon. Any additional
development late this afternoon and this evening should remain along
or just behind the surface boundary, as the best instability and
moisture resides behind the front. Very minimal shear and nearly
stationary storm motion will hinder the development of strong
updrafts, but a few stronger storms are not completely out of the
question. The main concern with any robust thunderstorms that develop
will be downburst straight-line wind gusts, as indicated by DCAPE
values in excess of 2000 J/kg across the majority of the forecast
area. This initial storm development should be fairly isolated with a
surface-based capping inversion still present, and may not persist
after sunset as surface forcing decreases. However, additional
development is possible late this evening along the 925-850 hPa
boundary, which strengthens during the night. Severe weather can't be
entirely ruled out after sunset, but will become increasingly
unlikely as storms become elevated.

Without any strong upper level forcing, the surface front will have
difficulty making southward progress across the forecast area; thus
precipitation chances, while low, will persist into Sunday, Sunday
night, and Monday morning. The best chance for precipitation may be
Sunday afternoon in the southern third of the CWA as instability
rebuilds along and behind the boundary; however, rain chances remain
less than 50 percent through the forecast period. The cold front
should finally exit the area on Monday morning, and precipitation
chances will end by Monday afternoon.

Behind the front, temperatures will be significantly cooler than the
last several weeks with the longwave ridge retrograding to the west
and northwest flow reinforcing more seasonable temperatures. Raised
highs a bit on Sunday to account for slower progress of the cold
front, but kept highs mainly in the upper 80's to lower 90's for
Monday and Tuesday as the cooler airmass settles into the region.

Medium Range (Wednesday through Saturday)...

The remainder of the forecast period looks dry, with a weak upper
level jet and no discernable shortwaves riding down the ridge to the
west. Temperatures will warm very slowly as the flow gradually
becomes more zonal, but should remain within a few degrees of normal
highs for this time of year.

Laflin

&&

.FIRE WEATHER...

Several months of precipitation deficits combined with extremely hot
temperatures in the last week has left the area in a severe drought.
Vegetation around the region is under intense stress from the drought
and with afternoon and early evening humidity values in the lower to
middle 20 percent range, fire danger will continue to be heightened
through this evening. However, winds will remain below red flag
conditions in the 5 to 10 mph range through this evening.

CDB

&&

.CLIMATE...

Hottest Temps Kansas City Since 1980
------------------------------------

109 8/29/1984
107 8/2/2011
106 8/21/2003, 9/2/2000, 7/30/1980, 7/15/1980, 7/14/1980
105 7/7/2012, 6/28/2012, 8/18/2003, 8/31/2000

Kansas City Record Highs
------------------------
July 7: 105F in 1939...tied today

St. Joseph Record Highs
-----------------------
July 7: 101F in 1989...broken today with a high of 103

CDB

&&

.AVIATION...

For the 00Z TAFs...Isolated thunderstorms are developing over
northern Missouri along a weak cold front. Additional more widespread
thunderstorms continue to develop northwestward across the Missouri
Ozarks into eastern Kansas. Gust front from this activity is surging
northwestward into southeastern portions of the KC metro, and TAFs may
need to be amended for a southeast wind direction if it does not slow
down. Expect the Ozark thunderstorm activity to begin to die down
and remain south of the KC terminals. Convection over northern MO may
linger after dark as it is aided by frontal forcing, but looks to
remain scattered in nature. While any of the terminals may be
impacted by this activity later this evening, for now these storms
appear too scattered in nature to include any prevailing or tempo
groups for convection. Storms are expected to die down later this
evening, but could regenerate Sunday afternoon as the boundary pushes
into southern and central MO. For now this is forecast to stay just
south of the KC terminals.

Hawblitzel

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jul 7, 6:55 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT SAT JUL 7 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
655 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
MUCH OF THE AREA THIS EVENING AS A COLD FRONT MOVES INTO REGION.
THESE STORMS WILL BE GENERALLY SHORT-LIVED...BUT COULD PRODUCE BRIEF
DAMAGING WIND GUSTS ESPECIALLY OVER NORTH CENTRAL MISSOURI.

WHILE TEMPERATURES REMAIN IN THE LOWER 100S EARLY THIS EVENING ACROSS
NORTHEAST KANSAS AND NORTHERN MISSOURI...COOLER AIR BEHIND THE COLD
FRONT AND FROM NEARBY THUNDERSTORMS WILL BRING AN END TO THE
EXCESSIVE HEAT LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
SUNDAY NIGHT...MAINLY SOUTH OF A KANSAS CITY TO MOBERLY LINE. THE
THREAT OF SEVERE WEATHER IS LOW WITH THIS ACTIVITY...THOUGH A FEW
STORMS COULD PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS THIS EVENING.
OTHERWISE SPOTTER ACTIVATION IS NOT EXPECTED THROUGH NEXT WEEK.

HAWBLITZEL

In the hours before

Local storm report, Jul 7, 7:05 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     NON-TSTM WND GST 4 NNE PATTONSBURG       40.10N 94.11W
07/07/2012  E70 MPH          DAVIESS            MO   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WIND GUSTS. TIME ESTIMATED BY
            RADAR.

&&

MDUX
Local storm report, Jul 7, 7:10 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     4 NNE PATTONSBURG       40.10N 94.11W
07/07/2012  E70.00 MPH       DAVIESS            MO   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WIND GUSTS. TIME ESTIMATED BY
            RADAR.

&&

MDUX
Special weather statement, Jul 7, 7:24 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT SAT JUL 7 2012

MOZ024-080100-
LINN MO-
724 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY IN NORTH
CENTRAL MISSOURI UNTIL 800 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINNEUS...OR 11 MILES NORTH OF BROOKFIELD...
MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINNEUS AND PURDIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3981 9293 3978 9310 3982 9324 3992 9327
      4002 9324 4004 9312 4004 9300 4004 9298
      3995 9290
TIME...MOT...LOC 0024Z 089DEG 5KT 3994 9315

DUX
Local storm report, Jul 7, 9:35 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     KING CITY               40.05N 94.52W
07/07/2012                   GENTRY             MO   LAW ENFORCEMENT

            DAMAGE TO WILLCROSS SEED BUILDING IN KING CITY.

&&

MDUX
Special weather statement, Jul 7, 9:54 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT SAT JUL 7 2012

MOZ025-033-080345-
MACON MO-RANDOLPH MO-
954 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH AND
SOUTHERN MACON COUNTIES UNTIL 1045 PM CDT...

AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HUNTSVILLE...MOVING SOUTH AT
5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN RANDOLPH COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3950 9248 3944 9259 3947 9269 3954 9270
      3960 9270 3963 9268 3967 9262 3962 9251
      3956 9244
TIME...MOT...LOC 0254Z 020DEG 3KT 3955 9260

DUX
Special weather statement, Jul 7, 11:15 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 PM CDT SAT JUL 7 2012

MOZ012-080430-
ANDREW MO-
1115 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREW COUNTY UNTIL 1130
PM CDT...

AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAVANNAH...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAVANNAH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3995 9485 3997 9481 3997 9475 3994 9472
      3990 9474 3988 9477 3988 9482 3991 9486
TIME...MOT...LOC 0415Z 143DEG 3KT 3993 9480

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:24 PM CDTSpecial Weather StatementEAXLinn36 min
Jul 7, 9:54 PM CDTSpecial Weather StatementEAXRandolph51 min
Jul 7, 11:23 PM CDTSpecial Weather StatementEAXAndrew22 min
Jul 7, 11:25 PM CDTSpecial Weather StatementEAXDeKalb20 min
Jul 7, 11:46 PM CDTSpecial Weather StatementEAXDeKalb29 min
Jul 8, 12:03 AM CDTSevere Thunderstorm WarningEAXDeKalb27 min
Jul 8, 12:17 AM CDTSpecial Weather StatementEAXGentry28 min
Jul 8, 12:30 AM CDTSpecial Weather StatementEAXDeKalb30 min
Jul 8, 3:23 AM CDTHeat AdvisoryEAXBates, Cooper, Henry, Howard, Pettis16 hr
Jul 8, 10:52 AM CDTAreal Flood AdvisoryEAXLinn, Livingston6 hr
Jul 8, 1:25 PM CDTSpecial Weather StatementEAXHenry50 min
Jul 8, 3:43 PM CDTSpecial Weather StatementEAXLeavenworth32 min
Jul 8, 3:48 PM CDTSevere Thunderstorm WarningEAXLeavenworth27 min
Jul 8, 4:13 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth32 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.